Tools
Snooze University

Can Celexa Cause Insomnia? (Side Effects)

by Dale Cudmore | Updated: Jul 21, 2021

Celexa is the most popular brand name for Citalopram, a popular selective serotonin reuptake inhibitor (SSRI) drug for treating depression.

For most, it improves not only depressive symptoms, but also overall sleep quality (1).

However, about 15% of patients who take it discontinue it because of side effects, including insomnia, and that’s still a significant number of people who don’t do well on it (2). In general, antidepressants often cause insomnia.

Side Effects of Celexa

According to research, the most common negative side effects of Celexa (Citalopram) are (3):

  • Nausea
  • Dry mouth
  • Loss of appetite
  • Fatigue
  • Increased sweating
  • Insomnia
  • Somnolence (drowsiness)

Different people respond to different SSRIs differently.

That’s why Celexa causes insomnia in some, while it causes excessive sleepiness in others.

What To Do If Celexa is Causing Insomnia

Some mild sleep issues may not be enough cause to switch to a different drug.

However, if Celexa is causing chronic insomnia symptoms, alert your doctor. They can decide if there’s another appropriate medication like gabapentin can be prescribed instead.

They may also change the dosage, or recommend taking the medication earlier in the day to limit side effects at night (don’t do this without your doctor’s instruction).

Additionally, work on your sleep hygiene for insomnia prevention to minimize sleep issues coming from factors that you can control:

  • Exercise regularly at low to moderate intensities
  • Avoid, or limit, caffeine intake
  • Limit light exposure at night
  • Do relaxing activities like meditation and yoga to reduce stress

References

  1. Efficacy and safety evaluation of citalopram and doxepin on sleep quality in comorbid insomnia and anxiety disorders
  2. Multicenter, placebo-controlled, fixed-dose study of citalopram in moderate-to-severe depression.
  3. Citalopram in depression: Meta-analysis of intended and unintended effects.

Medical Disclaimer: The information on SnoozeUniversity.com is not intended to be a substitute for physician or other qualified care. We simply aim to inform people struggling with sleep issues about the nature of their condition and/or prescribed treatment.


About the authorDale is the founder of Snooze University and a sleep researcher. I overcame my sleep issues and now I'd like to help you do the same by summarizing the latest sleep studies for you.